My 2yo ds has a nasty cold/flu that is going around. I've been keeping his temp in check all day (it's been around 102-103). But now it's at 105!!
I'm scared and now I have given him tylenol about 1/2 hour ago, but it's still high. How long does it usually take to kick in?
Usually about 20 min.Wipe him with lukewarm cloths,and keep a close eye.Do you have any homeopathic remedies? If it doesnt go down,take him to emerg.That is way too high to mess around with.Keep us posted!
For a temp that high, you can alternate Tylenol and Motrin every 2 hours. It's not something you should do all the time, since it is stressful on the kidneys, but getting his temp down is the main priority right now.
When I alternated Tylenol and Advil for my two and half year old (many times unfortunately) we always went every two hours like this:
That way you are giving each medication every four hours as recommended at two hour intervals alternating the doses. Sometimes for high fevers like the one you're describing it's the only thing that brings it down.
I hope your little one is feeling better soon.
Isn't a fever the bodies way of fighting off the bad guys?
Yes,it is,a fever is a good thing,and most times you shouldnt treat it,but when it gets that high,it can be dangerous.I personally have never used tylenol,and never would,but for a fever that high I would use a remedy.
Iris has had fevers at 105° several times (she is 2). I find that it's usually enough to give a bath (not too cold, though, not much less cold than her body temperature - I know there's a certain number of degrees under his body temp that the water should be - anybody?) Dress him in light clothing. I wouldn't worry too much unless he is extremely sluggish or hard to wake or if he has a seizure.
i would give meds for feber that high also. I know they say oh fever is bodys mechanism to fight disease and it is tru. But if you have watched a child have a febrile seizure and be very ill afterwards chances are you would give tylenol the next time it got high. Thats what happened to me. It was my worst night mare to see my child go through this and then be unresponsive afterwards.
one of my friends little boys is deaf now because of a fever that wasnt considered high. fevers are a good thing but can be dangerous at times.
I guess my first question would be - how is his personality? Is he eating/drinking? Bowel movements/urinating ok?
My ds who is only 6 months old had a fever of 103.9 a few weeks ago - which is high for a baby. BUT his personality was fine, he was eating fine and going pee/poop fine- I brought him to dh's chiropractor who did a few adjustments. Within just a few hours the fever completely broke. A few days later, his first tooth popped in!
Keep us posted. And first & foremost TRUST YOUR INSTINCTS!!!! Your the mom!
Febrile seizures occur when the fever rises rapidly to a high of 105 or 106 - not from the actually temp itself. It's the spiking of the fever to watch out for more than the actual temp.
In fact, when a fever is due to illness, the body will naturally prevent it from rising above 106 degrees. Only in instances of poisoning and heat stroke will it rise above that and of course then you do need to treat it immediately and seek medical assistance.
This information is from Dr. Mendelsohn, a renowned pediatrician who wrote, 'Raising a Healthy Child in Spite of Your Doctor".
In most cases it is better to let the fever do it's work, (fighting the illness) but as I've written above, there are instances when it is necessary to seek relief and/or medical attention for a fever.
My daughter's fever reached 105 a few weeks ago and it is indeed scary to watch the thermometor continue to climb! However, she was sleeping peacefully, had been hydrated throughout the day (wet diapers) and her temp had climbed steadily and gradually throughout the day rather than rapidly and suddenly. Therefore I let her sleep and did not try to bring the fever down. I let it do it's 'work'. The next day she still had a low-grade temp but was acting content - just a bit more subdued than usual.
If you must treat the fever, use coolish washcloths as suggested above. This may alleviate some of your son's discomfort.
And yes, you're the mom - trust your instincts!
Good luck - poor thing! I hope he's feeling better soon . . .
Well my sons fever finally broke last night (sat.) at about 8:00 pm. I had given him chicken broth to eat, then a bath in lukewarm water.
We had to use tylenol a couple of times when his fever was at 105 in the night. I don't like to use drugs, but this time is was to scarey not to.
Anyways, he's on the road to recovery, now I can relax and get better myself. (i have the flu now!)
Thanks again for all your advice!
I'm so glad he's ok,I've been worrying!!!!
Great news! Isn't it scary? Even though this has happened to Iris 3 times (she's only 2), it's still scary every time.
i have used belladonna a few times when my daughter (2 yrs old) had 103.5 fever. gave her a dose every hour until fever broke, also i sit in a tub of tepid water with her for about 30 to 45 minutes. Her fever broke within a few hours every time. Also, lots of fresh water. good luck
I've been told that the fastest way to lower a high fever with otc meds is to use Tylenol suppositories for infants/children. We've never had to do that, but it's supposed to work much much faster than oral solutions. You have to ask for it at a better pharmacy. Even though it's otc, it's not often placed with the regular children's tylenol.
OTC suppositories - I have Feverall brand as my 6-month old ds refuses to take any medicines by mouth. However, I use them as a MAJOR last resort (only had to use them once) because listed on the inactive ingredients is hydrogentaed vegetable oil. I try not to let that stuff pass though my lips in the foods that I eat, let alone my son's bottom.
As for belladonna - I was using Hyland's teething tablets which contained belladonna, but stopped using the tablets as our pediatrician's office said that they weren't comfortable using belladonna in children. And because I question everything they do/say, I called our naturopath who advised that belladonna is a narcotic. (?) I am just starting to enter the homepathic world of medicine and haven't really ready much information on belladonna. Can anyone confirm what our herbal path pharmicist said?
As I understand it, most of the homeopathic remedies are toxins. However, they are so incredibly diluted, that only a sort of essence or "memory" remains, enough to stimulate the immune system to react to the symptoms. If you read an intro in a book on homeopathy, it will give a better explanation. The extreme dilution is one of the reasons that naysayers give for debunking homeopathy, because sometimes the original toxin cannot even be detected in the remedy.
Don't confuse homeopathic with herbal.